Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/18726

Title: Numerical simulation of orbitally shaken viscous fluids with free surface
Authors: Discacciati, Marco
Hacker, David
Quarteroni, Alfio
Quinodoz, Samuel
Tissot, Stephanie
Wurm, Florian M.
Keywords: Navier-Stokes
Multi-phase flows
Free surface
Finite elements
Level set
Issue Date: 2012
Publisher: © John Wiley and Sons.
Citation: DISCACCIATI, M. ... et al, 2012. Numerical simulation of orbitally shaken viscous fluids with free surface. International Journal for Numerical Methods in Fluids, 71 (3), pp. 294 - 315.
Abstract: Orbitally shaken bioreactors are an emerging alternative to stirred-tank bioreactors for large-scale mammalian cell culture, but their fluid dynamics is still not well defined. Among the theoretical and practical issues that remain to be resolved, the characterization of the liquid free surface during orbital shaking remains a major challenge because it is an essential aspect of gas transfer and mixing in these reactors. To simulate the fluid behavior and the free surface shape, we developed a numerical method based on the finite element framework. We found that the large density ratio between the liquid and the gas phases induced unphysical results for the free surface shape. We therefore devised a new pressure correction scheme to deal with large density ratios. The simulations operated with this new scheme gave values of wave amplitude similar to the ones measured experimentally. These simulations were used to calculate the shear stress and to study the mixing principle in orbitally shaken bioreactors
Description: This article is closed access.
Sponsor: This research was supported by the Swiss National Science Foundation through the project Sinergia ‘Fluid dynamics and mixing behavior in orbitally shaken bioreactors for mammalian cell cultivation’ (project n. CRSII2-125444).
Version: Published
DOI: 10.1002/fld.3658
URI: https://dspace.lboro.ac.uk/2134/18726
Publisher Link: http://dx.doi.org/10.1002/fld.3658
ISSN: 1097-0363
Appears in Collections:Closed Access (Maths)

Files associated with this item:

File Description SizeFormat
Quinodoz_IJNMF_2013.pdfPublished version1.1 MBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.